Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 35, NWS JSJ

May 7, 2024

NWS JSJ issued this flash flood warning at May 7, 2024, 4:46 PM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2024, 4:46 PM CDT (21:46 UTC)
Expired
May 7, 2024, 7:45 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 109 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 5:20 PM CDTFLASH FLOOD1 Ene Fuig, PREmergency managers reported that road PR-332 near Hacienda Igualdad in Guánica was affected by flood waters from Rio Loco. The road is currently impassable.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

570 
WGCA52 TJSJ 072146 RRA
FFWSJU
PRC023-055-079-080045-
/O.NEW.TJSJ.FF.W.0035.240507T2146Z-240508T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
546 PM AST Tue May 7 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Cabo Rojo, Guanica, and Lajas...

* Until 845 PM AST.

* At 546 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 1802 6688 1801 6687 1793 6686 1792 6699
      1796 6701 1794 6704 1793 6711 1794 6717
      1792 6717 1792 6719 1795 6723 1799 6723
      1801 6719 1804 6722 1807 6720 1808 6722
      1810 6720 1814 6720 1811 6712 1806 6711

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DS
2 follow-up statements
160 
WGCA72 TJSJ 072233
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
633 PM AST Tue May 7 2024

PRC023-055-079-080045-
/O.CON.TJSJ.FF.W.0035.000000T0000Z-240508T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabo Rojo PR-Guanica PR-Lajas PR-
633 PM AST Tue May 7 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM AST THIS 
EVENING FOR CABO ROJO, GUANICA AND LAJAS COUNTIES...

At 633 PM AST, Emergency management reported flash flooding in 
Guanica along road 332 due to flood waters from Rio Loco. Between 3 
and 5 inches of rain have fallen. Additional rainfall amounts up to 
2 inches are possible in the warned area, particularly in Cabo Rojo 
and Lajas. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Heavy rain producing
         flash flooding.

SOURCE...Emergency management reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 1802 6688 1801 6687 1793 6686 1792 6699
      1796 6701 1794 6704 1793 6711 1794 6717
      1792 6717 1792 6719 1795 6723 1799 6723
      1801 6719 1804 6722 1807 6720 1808 6722
      1810 6720 1814 6720 1811 6712 1806 6711

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DS
078 
WGCA72 TJSJ 080036
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
836 PM AST Tue May 7 2024

PRC023-055-079-080046-
/O.EXP.TJSJ.FF.W.0035.000000T0000Z-240508T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabo Rojo PR-Guanica PR-Lajas PR-
836 PM AST Tue May 7 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM AST THIS EVENING FOR 
CABO ROJO, GUANICA AND LAJAS COUNTIES...

The heavy rain has ended. However, please continue to heed remaining 
road closures.

&&

LAT...LON 1802 6688 1801 6687 1793 6686 1792 6699
      1796 6701 1794 6704 1793 6711 1794 6717
      1792 6717 1792 6719 1795 6723 1799 6723
      1801 6719 1804 6722 1807 6720 1808 6722
      1810 6720 1814 6720 1811 6712 1806 6711

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 7, 3:50 PM CDT, 56 minutes earlier.

Area forecast discussion, May 7, 3:50 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
450 PM AST Tue May 7 2024

.SYNOPSIS...Abundant moisture and increasing instability from an
approaching mid-to-upper-level trough will maintain a wet and
unstable weather pattern during the next few days. Due to the
soil saturation and the much above-normal streamflows, any period
of moderate to heavy rains may result in sudden urban and small
stream flooding to localized flash floods and mudslides near areas
of steep terrain. Severe thunderstorms may produce wind impacts,
including waterspouts, and in rare instances, weak isolated
tornadoes. Residents and visitors alike are advised to stay
weather-aware and informed about these potential hazards and
closely monitor the forecast for any updates.

&&

.SHORT TERM...Today through Thursday...

Doppler radar indicated showers with isolated thunderstorms
affecting eastern Puerto Rico early this morning, and around 9-10
AM AST, convective development began over central Puerto Rico. By
noon, shower activity intensified and spread across most of Puerto
Rico. So far, radar-estimated rainfall accumulations have
exceeded 5 inches in an area centered around Ponce, Adjuntas,
Jayuya, Ciales, Orocovis, and Barranquitas. Various Flood
Advisories, Flash Flood Warnings, and River Flood Warnings were
issued during this period. Most coastal sites have had high
temperatures in the mid 80s to lower 90s. Winds were generally
easterly with sea breeze variations at 10-15 mph, but gusty of up
to 20-30 mph near the shower and thunderstorm activity.

The wet and unstable weather pattern is forecasted to persist
until Wednesday evening due to above-normal precipitable water
values, ranging from 2.0 to 2.2 inches, coupled with an advancing
upper-level trough from the west and below-normal mid-level temperatures,
around -8 degrees Celsius. While a weak surface-induced trough
over the northeastern Caribbean and eastward-moving high pressure
across the Atlantic will sustain light to moderate easterly winds
of 5-15 mph at lower levels, winds from the west to southwest will
dominate around the 700 mbar layer.

Anticipate a showery weather scenario tonight into Wednesday,
characterized by slow-moving showers and a likelihood of severe
thunderstorms, which could exacerbate flooding and lightning
risks. According to the latest model guidance, the activity will likely
concentrate primarily across the local waters into eastern Puerto
Rico, Vieques, Culebra, and the U.S. Virgin Islands during
nighttime, shifting to inland and downwind regions from
mountainous areas during the day. However, rainfall could affect
most land areas at any given time.

Given the saturated soils and significantly elevated river
streamflows, any additional moderate to locally heavy rain poses a
risk of dangerous flooding, including sudden mudslides and
landslides in steep terrain areas. Additionally, thunderstorms may
produce strong winds capable of causing tree falls, power line
disruptions, and movement of unsecured objects. Waterspouts, and
in rare instances, weak isolated tornadoes, could also occur with
the most intense storms. Therefore, residents and visitors alike
are advised to stay weather-aware and informed about these
potential hazards and closely monitor the forecast for any
updates.

Temperature-wise, a warm trend will continue, with daytime high
temperatures ranging between the upper 80s to lower 90s along the
coastal/urban areas and in the upper 70s to low 80s along the
higher Terrains. With abundant moisture across the region, heat
indices may exceed 102 degrees Fahrenheit, primarily across
coastal areas of Puerto Rico, the local islands, and other urban
areas.

.LONG TERM...Friday through Tuesday

FROM PREVIOUS DISCUSSION...446 AM AST Tue May 7 2024

Model guidance suggests a mid- to upper-level ridge is trying to
build over the Northeast Caribbean Friday into the weekend,
promoting stable conditions and potentially bringing relief from
the current weather conditions.

Once again, GFS Total Precipitable Water guidance suggests
returning the climatological values for this time of year, with
the advection of occasional patches of increased moisture.
Combining high moisture content with the typical upper 80s to low
90s maximum air temperatures will result in heat indices between
100-107 Fahrenheit or even higher, especially during the daily
maximum heating, across the USVI and PR's urban and coastal areas
where no significant rain is observed. 

Although we expect variable weather conditions with a mixture of
sunshine/clear skies and clouds each day, local effects and sea
breeze fluctuations may promote strong afternoon convection each
day. Furthermore, the advection of a cooler air mass across the
above-normal warmer sea surface temperature may result in frequent
nighttime showers, affecting the windward sections and local
waters each night.

The NASA aerosol optical thickness (AOT) guidance suggests the
arrival of an air mass with possible African Dust Particles by the
upcoming weekend, which may extend into next week.

&&

.AVIATION...
(18Z TAFS)

Mostly VFR conditions expected for the USVI and TJPS terminals this
afternoon, but SHRA and TSRA expected to linger through 22Z around
the Cordillera Central and near TJSJ and TJBQ. Periods of reduced
VIS and low ceilings are expected through this time. SHRA are
expected to decrease aft 22Z across land areas, but will continue
across Atlantic waters. Some may reach the USVI and TJSJ terminals
at times. Winds will be light, shifting from the ESE east aft 06Z at
5-10 kts.

&&

.MARINE...

The surface high-pressure building north of the islands from the
Western to Central Atlantic will maintain light to moderate trade
winds. Pulses of northeasterly swell will spread across the
regional waters later tonight onward. Unsettled weather conditions
due to strong thunderstorms are likely, especially during the
afternoon and evening, today and tomorrow.

&&

.BEACH FORECAST...

FROM PREVIOUS DISCUSSION...446 AM AST Tue May 7 2024

Expect increasing seas of 3 to 4 feet across most of the local
beaches in the Atlantic, mainly from the northeast, at 6 to 8
seconds. Across the Caribbean, seas will range around 2 feet from
the east to southeast at 6 to 8 seconds. Therefore, we expect the
risk of rip currents to increase to moderate today.

Pulses of northeast swells, with wave periods of 10 to 13 seconds,
will increase the risk of rip currents to moderate from late
tonight into next weekend across the north and east-facing beaches
of PR and the USVI. There is still a possibility of a high risk of
rip currents during that period; it's crucial to monitor the beach
forecast for possible updates to the expected conditions as the
coastal hazards can change rapidly.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...ICP
LONG TERM....ICP
AVIATION...ICP
Hazardous weather outlook, May 7, 4:16 AM CDT, 12 hours 30 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
512 AM AST martes 7 de mayo de 2024

AMZ711>745-PRZ001>013-080915-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
512 AM AST martes 7 de mayo de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Numerosas tormentas eléctricas posibles a través de las
islas y las aguas circundantes. Planee detener toda la actividad al
aire libre y mudarse a refugios.

.Lluvia Excesiva...Inundaciones repentinas amenazantes a la vida,
posiblemente entrando en estructuras y cortando vecindarios.

.Calor Excesivo...Índice de calor de 102-107 grados a través de
áreas costeras y urbanas. Agotamiento por calor es posible con una
exposición prolongada.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de olas particularmente a lo largo de las playas
desde el noroeste hasta el este de Puerto Rico y Culebra.

.DÍAS DOS A SIETE...miércoles a lunes

Se espera que un patrón meteorológico húmedo e inestable persista
hasta al menos mediados de la semana. Una serie de vaguadas
promoverá tormentas eléctricas y lluvia excesiva a través del área,
mejorando el potencial de inundaciones a través de las islas. El
riesgo de corrientes marinas variará entre moderado y alto la
próxima semana desde hoy en adelante.

.COMUNICADO INFORMATIVO OBSERVADOR...

Se les exhorta a los observadores a reportar. Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-080915-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
512 AM AST martes 7 de mayo de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles a través
de las aguas locales. Esté atento a las tormentas eléctricas en su
área y esté preparado para buscar refugio.

.Lluvia Excesiva...Acumulación de agua en carreteras y áreas de mal
drenaje a través de Santa Cruz. Las inundaciones urbanas y de
riachuelos son posibles.

.Calor Excesivo...Índice de calor de 102-107 grados a través de
áreas urbanas y costeras. Agotamiento por calor es posible con una
exposición prolongada.

.DÍAS DOS A SIETE...miércoles a lunes

Se espera que un patrón meteorológico húmedo e inestable persista
hasta al menos mediados de la semana. Una serie de vaguadas
promoverá tormentas eléctricas y lluvia excesiva a través del área,
mejorando el potencial de inundaciones a través de las islas. El
riesgo de corrientes marinas aumentará a moderado desde el miércoles
en adelante.

.COMUNICADO INFORMATIVO OBSERVADOR...

Se les exhorta a los observadores a reportar. Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Local storm report, May 7, 4:17 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
517 PM AST Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     Flood            Aibonito                18.14N 66.26W
05/07/2024                   Aibonito           PR   NWS Employee

            An NWS Employee reported that Rio de
            Aibonito went over a bridge on road 726,
            Calle Jose C Vazquez, near Edificio
            Guayacan. At this time, the bridge is
            impassable.

&&

MMC
Local storm report, May 7, 4:28 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
528 PM AST Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     Landslide        5 SW Florida            18.31N 66.62W
05/07/2024                   Utuado             PR   911 Call Center

            911 Call Center reported a landslide in
            PR-146 after the letters of Ciales. More
            specifically, after La Posada and Colegio
            Adventista.

&&

CVB
Local storm report, May 7, 4:31 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
531 PM AST Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     Landslide        8 SSE Lares             18.19N 66.85W
05/07/2024                   Lares              PR   911 Call Center

            911 Call Center reported a landslide in
            PR-128 in a residential area.

&&

CVB
Local storm report, May 7, 4:40 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
540 PM AST Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     Landslide        2 NE Naranjito          18.32N 66.23W
05/07/2024                   Naranjito          PR   911 Call Center

            911 Call Center reported landslide in
            PR-164, going up, passing the Coliseum.

&&

CVB
Local storm report, May 7, 4:43 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
543 PM AST Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     Flood            Adjuntas                18.16N 66.72W
05/07/2024                   Adjuntas           PR   911 Call Center

            911 Call Center reported a flooded road in
            CLL Dr Luis Bartolom, close to the
            streamflow that passes through the school.

&&

CVB
Local storm report, May 7, 4:45 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service San Juan PR
545 PM AST Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Flash Flood      3 NNE Ponce             18.02N 66.60W
05/07/2024                   Ponce              PR   911 Call Center

            911 Call Center reported flooded road in
            PR-368 with a person trapped inside a car.

&&

CVB

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:01 PM CDTAreal Flood WarningJSJ11 hr
May 6, 11:09 PM CDTAreal Flood WarningJSJ5 hr
May 7, 1:20 AM CDTAreal Flood AdvisoryJSJ4 hr
May 7, 8:33 AM CDTAreal Flood AdvisoryJSJ57 min
May 7, 11:57 AM CDTAreal Flood AdvisoryJSJ34 min
May 7, 12:29 PM CDTAreal Flood AdvisoryJSJ39 min
May 7, 12:31 PM CDTFlash Flood WarningJSJ5 hr
May 7, 12:35 PM CDTAreal Flood AdvisoryJSJ2 hr
May 7, 12:37 PM CDTAreal Flood AdvisoryJSJ28 min
May 7, 12:40 PM CDTAreal Flood AdvisoryJSJ21 min
May 7, 1:01 PM CDTFlash Flood WarningJSJ3 hr
May 7, 1:05 PM CDTFlash Flood WarningJSJ3 hr
May 7, 1:08 PM CDTFlash Flood WarningJSJ103 min
May 7, 1:10 PM CDTAreal Flood AdvisoryJSJ2 hr
May 7, 1:28 PM CDTAreal Flood AdvisoryJSJ3 hr
May 7, 1:53 PM CDTAreal Flood WarningJSJ17 hr
May 7, 1:56 PM CDTAreal Flood WarningJSJ32 hr
May 7, 1:56 PM CDTAreal Flood AdvisoryJSJ70 min
May 7, 2:30 PM CDTAreal Flood AdvisoryJSJ34 min
May 7, 2:49 PM CDTFlash Flood Warning Considerable damage threatJSJ4 hr
May 7, 2:51 PM CDTAreal Flood AdvisoryJSJ4 hr
May 7, 3:04 PM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
May 7, 3:06 PM CDTFlash Flood Warning Considerable damage threatJSJ106 min
May 7, 3:19 PM CDTFlash Flood Warning Considerable damage threatJSJ116 min
May 7, 3:22 PM CDTAreal Flood AdvisoryJSJ3 hr
May 7, 3:30 PM CDTAreal Flood WarningJSJ13 hr
May 7, 3:35 PM CDTAreal Flood AdvisoryJSJ3 hr
May 7, 3:37 PM CDTAreal Flood AdvisoryJSJ63 min
May 7, 3:39 PM CDTAreal Flood AdvisoryJSJ3 hr
May 7, 4:04 PM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
May 7, 4:06 PM CDTAreal Flood AdvisoryJSJ43 min
May 7, 4:40 PM CDTFlash Flood WarningJSJ57 min
May 7, 4:52 PM CDTAreal Flood AdvisoryJSJ113 min
May 7, 5:04 PM CDTAreal Flood WarningJSJ11 hr
May 7, 5:11 PM CDTAreal Flood AdvisoryJSJ2 hr
May 7, 5:13 PM CDTAreal Flood AdvisoryJSJ2 hr
May 7, 5:37 PM CDTAreal Flood AdvisoryJSJ53 min
May 7, 5:54 PM CDTAreal Flood WarningJSJ6 hr
May 7, 6:19 PM CDTAreal Flood AdvisoryJSJ116 min

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.